Thank you again for answering my prior question. I just wanted to clarify something on the previous post and ask a new question. Additionally, I understand the posting limitations on this forum. This will be my final post.
For reference, the facts were the following:
* 26 year old male.
* 14 months ago: upper endoscopy and barium swallow revealed esophageal irritation and hiatal hernia. At this time, biopsy was negative for H Pylori.
* was prescribed Nexium, but did not consistently take it.
* reflux symptoms are usually mild. sore throat, and occasional need to sit up in bed to burp.
* 1 week ago, I woke up with bad nausea and feeling of bloating. Felt the need to vomit, but didn't.
* I started taking the Nexium at 80mg per day (1 40mg capsule in morning, 1 at night).
* Since then, I have had a frequent urge to belch/feeling of air trapped in my stomach/upper chest. However, I am usually unable to belch except for small amounts. Often the belching comes with fluid if I have eaten within a few hours. This frequent urge to belch symptom just began this week and has never occurred before.
* Went to see my gastroenterologist, who will perform another upper endoscopy in a few weeks to see if the irritation on the esophagus has healed from the Nexium.
1) Concerning stomach cancer: you said that the negative studies from last year made stomach cancer unlikely. Is this true despite the fact that they are now a bit old? It is my understanding that this is something that usually takes years to develop, and thus it seems that something would have been visible even a year ago. Can I then still infer some comfort and reassurance from the fact that the tests were negative?
2) As the "urge to belch" only started after I started taking the Nexium, could it be a side effect? I have read that PPIs can cause gas, and it seems as though my dose is toward the higher end of the spectrum.
Thanks again. I am hoping to calm my anxiety until the endoscopy.
1) A symptomatic gastric cancer does not develop so fast. I would like to reassure you that what you are experiencing is simply gastroesophageal reflux and given your age and current complaints, the possibility of you having gastric cancer is almost nil.
2) Belching can occur either because of either an incompetent lower esophageal sphincter or reduced gastric compliance. Both of these may be seen in a case of bad reflux
3) PPIs (proton pump inhibitors) can lead to small bowel bacterial overgrowth, if used over long term and hence can lead to flatulence. Belching is not a side effect of PPIs.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.